Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Dimension counts for cuspidal rational curves via semigroups

Authors: Ethan Cotterill, Lia Feital and Renato Vidal Martins
Journal: Proc. Amer. Math. Soc. 148 (2020), 3217-3231
MSC (2010): Primary 14H20, 14H45, 14H51, 20Mxx
Published electronically: April 22, 2020
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study cuspidal rational curves in projective space, deducing conditions on their parameterizations from the value semigroups $ \mathrm {S}$ of their singularities. We prove that a natural heuristic based on nodal curves for the codimension of the space of nondegenerate rational curves of arithmetic genus $ g>0$ and degree $ d$ in $ \mathbb{P}^n$, viewed as a subspace of all degree-$ d$ rational curves in $ \mathbb{P}^n$, holds whenever $ g$ is small. On the other hand, we show that this heuristic fails in general, by exhibiting an infinite family of examples of Severi-type varieties of rational curves containing ``excess'' components of dimension strictly larger than the space of $ g$-nodal rational curves.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 14H20, 14H45, 14H51, 20Mxx

Retrieve articles in all journals with MSC (2010): 14H20, 14H45, 14H51, 20Mxx

Additional Information

Ethan Cotterill
Affiliation: Instituto de Matemática, UFF Rua Mário Santos Braga, S/N, 24020-140 Niterói RJ, Brazil

Lia Feital
Affiliation: Departamento de Matemática, CCE, UFV Av. P H Rolfs s/n, 36570-000 Viçosa MG, Brazil

Renato Vidal Martins
Affiliation: Departamento de Matemática, ICEx, UFMG Av. Antônio Carlos 6627, 30123-970 Belo Horizonte MG, Brazil

Keywords: Linear series, rational curves, singular curves, semigroups
Received by editor(s): October 1, 2019
Published electronically: April 22, 2020
Additional Notes: The first and third authors were partially supported by CNPq grant numbers 309211/2015-8 and 306914/2015-8, respectively.
The second author was supported by FAPEMIG
Communicated by: Matthew A. Papanikolas
Article copyright: © Copyright 2020 American Mathematical Society